Georgia, 2004Hail and Lightning Strike in Georgia, August 28, 2004
August 28, 2004 · NWS FFC · 2 events in 1 county or zone
1 lightning, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 28, 4:45 PM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 28, 4:45 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT SAT AUG 28 2004
.SHORT TERM...
SHORTWAVE PRODUCING SHOWERS AND THUNDERSTORMS FROM CENTRAL
TENNESSEE INTO NORTHERN ALABAMA PROGGED TO WEAKEN AS IT DRIFTS
NORTHEAST THIS AFTERNOON. SEEING SHOWERS/TSTORMS DEVELOPING FROM
EASTERN TENNESSEE INTO EXTREME NORTHERN GEORGIA IN WARM MOIST AIR
AHEAD OF IMPULSE AND EXPECT BEST COVERAGE OVER NORTHERN HALF OF
COUNTY WARNING AREA THROUGH THE EVENING. CURRENTLY PLANNING TO RANGE
POPS FROM GOOD CHANCE EXTREME NORTH TO SLIGHT CHANCE SOUTHEAST.
WILL END PRECIP BY MIDNIGHT MOST LOCATIONS...EXCEPT EXTREME
NORTHWEST WHERE MODELS HOLD ON TO BETTER MOISTURE AND UPPER SUPPORT
THROUGH THE NIGHT. LATEST NHC TRACK BRINGS TROPICAL STORM GASTON NEAR
CHARLESTON SUNDAY AFTERNOON...THEN DRIFTS IT UP THE CAROLINA COAST
THROUGH MONDAY. MEANWHILE COLD FRONT PROGGED TO PUSH INTO NORTHWEST
GEORGIA LATE SUNDAY...THEN APPEARS TO GET PICKED UP BY GASTON AND
PUSHES ACROSS REST OF COUNTY WARNING AREA SUNDAY NIGHT/MONDAY.
EXTENDED PROGS SEEM TO HINT AT SOME REMNANTS OF BOUNDARY MEANDERING
ACROSS SOUTH CENTRAL GEORGIA INTO WEDNESDAY BEFORE FINALLY GETTING
WASHED OUT THURSDAY AS HIGH PRESSURE BUILDS DOWN THE APPALACHIANS.
.LONG TERM...A RETURN TO MORE DIURNAL PRECIP PATTERN TOWARD THE END
OF THE WEEK INTO THE WEEKEND BUT EXTENDED PROGS HINTING AT NEXT
TROPICAL SYSTEM POSSIBLY BEGINNING TO AFFECT SOUTHERN HALF OF COUNTY
WARNING AREA SATURDAY NIGHT/SUNDAY.
&&
.AVIATION...
COMPLICATED WEATHER PATTERN WITH SEVERAL FACTORS POTENTIALLY
AFFECTING THE WEATHER CONDITIONS DURING THE NEXT FEW DAYS.
FIRST...T.S. GASTON MOVING TOWARD SC COAST. THEN WILL MOVE NORTH
ALONG THE SC/NC COAST AND EVENTUALLY BACK OUT TO SEA. MAIN AFFECT ON
FFC CWA IS TO INCREASE SUBSIDENCE NEXT 24 HOURS ACROSS THE
CENTRAL/EASTERN SECTIONS...AND KEEPING A LIGHT EAST FLOW ACROSS THE
AREA TODAY. NEXT WEATHER SYSTEM IS APPROACHING FRONTAL SYSTEM...NOW
ACROSS AR AND EAST TX. FRONT WILL MOVE SLOWLY EAST THROUGH
MON...REACHING NW GA BY MID-DAY SUN AND ONLY MOVING INTO CENTRAL GA
BY MON AFTERNOON. UPPER-LEVEL PATTERN IS CHAOTIC AND WEAK...TYPICAL
FOR LATE SUMMER. UPPER RIDGE REMAINS ANCHORED FROM SW-NE JUST TO THE
WEST OF THE AREA. THIS WILL GRADUALLY BREAK DOWN AND RELOCATE TO THE
CENTRAL AND EASTERN GULF AS UPPER TROUGH MOVES THROUGH OHIO VALLEY.
A LOW WILL CUT OFF THE BOTTOM END OF THE UPPER TROUGH AND LEAVE A
CLOSED LOW OVER THE WESTERN GULF/S LA BY LATE SUN. DYNAMICS ARE WEAK
AND AREA UNDER INCREASED SUBSIDENCE ON BACK SIDE OF GASTON. AM NOT
EXPECTING WIDESPREAD COVERAGE OF SHRA/TSRA SUN AS A RESULT.
ACTIVITY THIS EVENING AGAIN CONCENTRATED IN THE NE MOUNTAINS AS
EASTERLY UPSLOPE FLOW CONTINUES IN THAT AREA. EXPECT THE MAJORITY OF
ACTIVITY TODAY TO REMAIN IN THE NE MOUNTAINS...DISSIPATING BY
MIDNIGHT.
CEILINGS...GENERALLY VFR. LOWEST LEVELS OF THE ATMOSPHERE ARE STILL
RELATIVELY DRY...WITH THE BEST MOISTURE REMAINING IN THE 850-700MB
LAYER. STILL DO NOT SEE ANY BONAFIDE REASON TO EXPECT LOW IFR CIGS
SUN MORN...SO WILL PROBABLY LEAVE OUT AND STAY WITH A MID-LEVEL VFR
CIGS. SOME MVFR CIGS POSSIBLE IN SCT SHRA/TSRA ACTIVITY SUN
AFTERNOON...BUT NOT WIDESPREAD.
VISIBILITY...HAZE IS DIMINISHING IN COVERAGE. EXPECT THIS TO
CONTINUE WITH RETURN TO WESTERLY SFC FLOW OVERNIGHT. BY THE SAME
TOKEN...EXPECT EARLY MORNING BR/HZ TO BE LESS SUN THAN THAT OBSERVED
TODAY. INCREASED CLOUD COVER SHOULD HELP DECREASE BR/HZ POTENTIAL AS
WELL.
WX...MAY NEED TO CARRY VCSH FOR AN HOUR OR SO THIS EVENING...BUT
THIS APPEARS UNLIKELY. WILL HAVE TO EVALUATE AT TAF TIME. FOR SUN
AFTERNOON...MAY NEED VCTS OR PROB30 GROUP AFT 18Z.
WIND...PROBLEMATIC AS USUAL LATELY. LIGHT EASTERLY FLOW CONTINUES
ACROSS THE AREA NOW...BUT EXPECT TRANSITION TO NNW-NW FLOW
OVERNIGHT. THIS SHOULD CONTINUE IN ADVANCE OF THE FRONT FOR MOST OF
THE AREA SUN...BUT SOME POTENTIAL FOR BRIEF PERIOD OF EASTERLY FLOW
AGAIN SUN AFTERNOON...EAST OF THE FRONT. FOR MOST TAF
SITES...VRB04KT WILL COVER THE NEXT 24 HOURS...BUT WILL BE MORE
SPECIFIC...REFINE...AND PROVIDE DIRECTION FOR ATL OPERATIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 71 87 70 87 / 30 50 30 40
ATHENS 68 88 69 88 / 30 50 30 40
GAINESVILLE 70 86 68 86 / 40 50 30 40
ROME 71 89 69 88 / 50 50 40 30
COLUMBUS 73 92 72 89 / 30 40 30 40
MACON 70 91 71 90 / 20 40 30 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
24/19
Hazardous weather outlook, Aug 28, 6:43 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
743 PM EDT SAT AUG 28 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290400-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
743 PM EDT SAT AUG 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT.
...ISOLATED THUNDERSTORMS EXPECTED UNTIL MIDNIGHT...
.SYNOPSIS...
TROPICAL STORM GASTON IS NEARING THE SOUTH CAROLINA COAST...BUT WILL
TURN AND MOVE NORTH ALONG THE COAST AND AWAY FROM GEORGIA ONCE IT
MOVES INLAND IN EASTERN SOUTH CAROLINA LATE SUNDAY. MEANWHILE...A
COLD FRONT ACROSS THE LOWER MISSISSIPPI VALLEY WILL MOVE INTO
NORTHWEST GEORGIA AROUND MID-DAY SUNDAY...THEN PROGRESS SLOWLY
SOUTHEAST THROUGH THE SATE SUNDAY NIGHT AND MONDAY AS A RIDGE OF
HIGH PRESSURE TO THE WEST OF GEORGIA WEAKENS. THE FRONTAL SYSTEM
WILL WEAKEN AS IT MOVES INTO GEORGIA.
.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS THIS
EVENING WILL BE FROM CLOUD-TO-GROUND LIGHTNING AND
LOCALLY...BRIEF...BUT HEAVY RAIN. THE MAIN AREA FOR ISOLATED
THUNDERSTORM DEVELOPMENT THIS EVENING WILL BE WEST OF A LINE FROM
BLUE RIDGE...TO ATLANTA...TO MACON. ALL ACTIVITY IS EXPECTED TO
DIMINISH QUICKLY BY MIDNIGHT.
.DISCUSSION...
A MARGINALLY UNSTABLE AIR MASS REMAINS IN PLACE ACROSS WEST GEORGIA
THIS EVENING WITH CAPES OF 1000-1500 AND LIFTED INDICES OF -2 TO -3.
THE AIR MASS WILL BECOME MORE STABLE AFTER MIDNIGHT WITH CAPES
DROPPING BELOW 1000. SUBSIDENCE ON THE WEST SIDE OF TROPICAL STORM
GASTON IS HELPING TO INHIBIT CONVECTION IN EAST GEORGIA THIS
EVENING. ON SUNDAY...A FRONTAL SYSTEM WILL MOVE INTO NORTHWEST
GEORGIA. THIS COMBINED WITH MARGINAL INSTABILITY WILL ALLOW FOR
ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT...MAINLY IN WEST
GEORGIA DURING THE AFTERNOON. LIMITED DYNAMICS AND A VERY WEAK WIND
PROFILE ALOFT...COMBINED WITH CONTINUED SUBSIDENCE ON THE WEST SIDE
OF TROPICAL STORM GASTON...SHOULD PREVENT THE THUNDERSTORMS FROM
BECOMING SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED...MAINLY AFTERNOON...THUNDERSTORMS ARE EXPECTED SOUTHEAST
OF A LINE FROM COLUMBUS...TO MACON...TO LOUISVILLE EACH AFTERNOON
THROUGH THE PERIOD. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS ALL OF NORTH AND MIDDLE GEORGIA FRIDAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
RAB
In the hours before
Special weather statement, Aug 28, 3:11 PM EST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
411 PM EDT SAT AUG 28 2004
GAZ008-009-016-282045-
411 PM EDT SAT AUG 28 2004
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN WHITE...UNION AND
TOWNS COUNTIES UNTIL 445 PM EDT...
AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED
THUNDERSTORMS FROM AROUND YOUNG HARRIS TO SAUTEE...THESE
THUNDERSTORMS WERE DRIFTING VERY SLOWLY SOUTH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. DUE TO THE SLOW
MOVEMETN OF THESE STORMS...HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND RISING WATERS ON SMALL CREEKS AND STREAMS.
Special weather statement, Aug 28, 7:03 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
803 PM EDT SAT AUG 28 2004
GAZ066>069-078-079-290045-
803 PM EDT SAT AUG 28 2004
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN HARRIS...TALBOT...
UPSON...PIKE...TROUP AND MERIWETHER COUNTIES UNTIL 845 PM EDT...
AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NEAR THOMASTON TO MOLENA...MANCHESTER AND WEST
POINT...MOVING WEST AT 5 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. DUE TO THE SLOW
MOVEMENT OF THESE STORMS...HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND RISING WATER ON SMALL CREEKS AND STREAMS.
Lightning, Douglas
- When
- August 28, 9:10 PM EST
- Where
- Douglas County, Douglasville
- Property damage
- $250
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.702, -84.768 (the zone’s center; the record gives no point)
The public reported that lightning struck a tree and split it in half.
Hail, Douglas
- When
- August 28, 9:22 PM EST to 9:25 PM EST
- Where
- Douglas County, Lithia Spgs
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.783, -84.650
A storm spotter and the public both reported nickel to quarter-sized hail about two miles north of Interstate 20 in the Lithia Springs area.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Vermont, August 28, 2004$1.7 million · 1 event
- Flash Flooding in Ohio, August 28, 2004$1.3 million · 4 events
- Flash Flooding in Illinois, August 28, 2004$500,000 · 7 events
- Hail and Damaging Winds in Ohio, August 28, 2004$200,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Tennessee, August 28, 2004$180,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Illinois, August 28, 2004$150,000 · 1 in hail · 3 events
- Flash Flood and Hail in Mississippi, August 28, 2004$95,000 · 50 kt wind · 4 events
- Tornado and Damaging Winds in Texas, August 28, 20041 injured · $60,000 · F0 · 4 events
- Damaging Wind in Indiana, August 28, 2004$50,000 · 55 kt wind · 1 event
- Damaging Wind in Missouri, August 28, 2004$25,000 · 60 kt wind · 1 event
- Lightning Strike in New York, August 28, 2004$20,000 · 1 event
- Marine Thunderstorm Winds in Lake Erie, August 28, 200410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420108, 5420107.